Alert archive / California / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Reno, NV

September 24, 2023Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Sep 24, 2023, 12:36 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Sep 25, 2023, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2023, 12:36 PM PDT (19:36 UTC)
In effect from
Sep 25, 2023, 1:00 PM PDT
Expired
Sep 25, 2023, 8:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS85 KREV 241936
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1236 PM PDT Sun Sep 24 2023

CAZ270-278-NVZ458-252300-
/O.NEW.KREV.FW.W.0005.230925T2000Z-230926T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
1236 PM PDT Sun Sep 24 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY, EASTERN LASSEN
COUNTY, AND NORTHERN WASHOE COUNTY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM to 8 PM PDT Monday.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County and 
  Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest winds 20 to 30 mph with gusts 35 to 45 mph.

* Humidity...10 to 20 percent.

* Duration...3 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
470 
WWUS85 KREV 251955
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1255 PM PDT Mon Sep 25 2023

CAZ270-278-NVZ458-260300-
/O.CON.KREV.FW.W.0005.230925T2000Z-230926T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
1255 PM PDT Mon Sep 25 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY, EASTERN
LASSEN COUNTY, AND NORTHERN WASHOE COUNTY...

* CHANGES...

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County and 
  Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest winds 20 to 30 mph with gusts 35 to 45 mph.

* Humidity...10 to 20 percent.

* Duration...3 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 24, 2:47 AM PDT, 9 hours 49 minutes earlier.

Area forecast discussion, Sep 24, 2:47 AM PDT, 9 hours 49 minutes before
Area Forecast Discussion
National Weather Service Reno NV
247 AM PDT Sun Sep 24 2023

.SYNOPSIS...
Smoke from the Quarry fire to our south will impact air quality
today in the Tahoe Basin and greater Reno area. An approaching
trough on Monday will lead to strong winds in the Sierra, northeast
CA, and western NV. This will lead to impacts to lake recreation,
aviation, and travel. Also, areas of critical fire weather
conditions will be possible in areas of receptive fuels across
portions of northeast CA and western NV on Monday afternoon.

&&

.DISCUSSION...
Smoke and haze from the Quarry Wildfire, which is near Strawberry
CA, will impact the Tahoe Basin and greater Reno-Carson City-
Minden area today. Air quality sensors are currently indicating
moderately poor to unhealthy for sensitive group readings from the
Lake Tahoe region into the Carson Valley. Expect this haze and
smoke to stick around into the late morning until it's fully mixed
out. However, given the prevailing upper level winds, any
additional smoke production from the Quarry fire will continue to
impact air quality in these aforementioned areas through later
this evening.

Otherwise, today's high temperatures will be similar to Saturday
and near seasonal for late September. The difference for today is
that we'll see an increase in southwesterly winds along the higher
Sierra ridges as a deep low pressure moves closer to the Pacific
NW. Winds along the Sierra ridges could gust upwards of 40-50 mph
by this afternoon, especially north of US-50.

As the deep low pressure moves into the Pacific NW on Monday,
winds will further ramp up across far northwest NV and northeast
CA. Gusts could reach upwards of 30-40 mph in these areas, with
stronger gusts of 50 mph along exposed ridges. Winds could gust
upwards of 50-70 mph on the highest ridges in the Tahoe area,
especially north of Mono County. This could lead to impacts to
recreation for area lakes (particularly Pyramid Lake), and
dangerous crosswinds for high profile vehicles.

Another concern due to these strong winds will be locally critical
fire weather conditions in northeast CA and northwest NV on Monday
afternoon. Main fire weather concerns will focus across eastern
portions Lassen County, far northern Washoe County, and the
Surprise Valley. The combination of strong gusts upwards of 35-45
mph with minimum RHs of 15-20% will produce a 3-7 hour period of
critical conditions.

After the passage of the strong winds, light showers will push
into northeast CA and far northwest NV where there is a 30-50%
chance of rain. The greatest chances for measurable precipitation
are in far western Lassen County, which could see between
0.10-0.25" through Monday evening. Ensembles are showing a
continued long-wave troughy pattern into next weekend. This will
lead to continued cool, breezy conditions with chances of
precipitation. -McKellar

&&

.AVIATION...

Areas of slantwise MVFR visibilties in haze and smoke is possible
through the late morning in the greater Lake Tahoe area and into
far western NV due to the Quarry fire near Strawberry CA.

Southwest winds will increase in strength across the Sierra,
northeast CA, and western NV this afternoon and evening as deep
trough approaches the west coast. Sustained winds of 20-30 kts
with gusts to 50 kts are expected along the Sierra crests by this
evening. Periods of mountain wave turbulence and LLWS are
possible after 03Z Mon at the Sierra terminals KTVL-KTRK-KSVE.
LLWS is also possible for KRNO-KCXP-KMEV after 03Z Monday.

Stronger west to southwesterly winds are possible on Monday
throughout the Sierra, northeast CA, and far western NV terminal
with continued mountain wave turbulence and LLWS.
-McKellar

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:41 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe30 hr

Nearby

Red Flag Warnings in California, 2023Red Flag Warnings in Nevada, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.